Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Salt Lake City, UT

August 26, 2007Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2007, 8:00 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2007, 8:00 PM MDT (02:00 UTC)
Expired
Aug 26, 2007, 11:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Iron County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 270204
FFWSLC
UTC021-270500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MDT SUN AUG 26 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL IRON COUNTY IN UTAH...

* UNTIL 1100 PM MDT

* AT 800 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM            
  THUNDERSTORMS MOVING THROUGH THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EARLIER THUNDERSTORMS WHICH PRODUCED HEAVY RAIN OVER NORTHWEST IRON 
COUNTY HAVE RESULTED IN FLOODING NORTH OF MODENA...AND UP INTO THE 
HAMLIN VALLEY. THE PUBLIC REPORTS SEVERAL ROADS UNDER WATER...WITH 
SOME DIRT ROADS WASHED OUT.

ADDITIONAL THUNDERSTORMS MOVING INTO THE AREA FROM THE SOUTH WILL 
CREATE ADDITIONAL FLOODING PROBLEMS THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3776 11397 3777 11375 3804 11373 3804 11396

$$
2 follow-up statements
000 
WGUS75 KSLC 270417
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 PM MDT SUN AUG 26 2007

UTC021-270500-
IRON UT-
1012 PM MDT SUN AUG 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR WEST
CENTRAL IRON COUNTY...

AT 1011 PM MDT...THE PUBLIC REPORTED THUNDERSTORMS PRODUCING HEAVY 
RAIN OVER THE WARNED AREA.

THESE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL OTHERWISE REMAIN 
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

NUMEROUS ROADWAYS IN THE THE WARNING AREA ARE CLOSED OR WILL BE 
CLOSED SHORTLY. THE HAMLIN VALLEY NORTH OF MODENA HAS BEEN CUT OFF 
DUE TO THE EVENING FLOODING.

CURRENTLY THE HEAVIEST RAINFALL HAS SHIFTED EAST OF THE WARNED AREA. 
HOWEVER...ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN 
COULD ARRIVE AGAIN BEFORE MIDNIGHT. 

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN AFTER MIDNIGHT... 
AND ON THROUGH EARLY MONDAY MORNING. ADDITIONAL WARNINGS MAY BE 
NECESSARY LATER TONIGHT. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT 
FOR ALL OF SOUTHWEST THROUGH CENTRAL UTAH UNTIL 900 AM MONDAY 
MORNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3776 11397 3777 11375 3804 11373 3804 11396

$$
000 
WGUS75 KSLC 270510
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1106 PM MDT SUN AUG 26 2007

UTC021-270516-
IRON UT-
1106 PM MDT SUN AUG 26 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL IRON
COUNTY...

THE FLASH FLOOD WARNING FOR WESTERN IRON COUNTY WAS ALLOWED TO 
EXPIRE AT 1100 PM MDT. 

THE HEAVY RAIN OVER THE WARNING AREA HAS MOVED OFF TO THE SOUTH AND 
EAST. ADDITIONAL HEAVY RAIN COULD RETURN TO THE AREA AROUND 
MIDNIGHT...AND POSSIBLY AGAIN LATE TONIGHT OR EARLY MONDAY MORNING. 
ADDITIONAL WARNINGS MAY BE NEEDED FOR THIS SAME AREA.

A FLASH FLOOD WATCH REMAINS IN EFFECT ALL OF SOUTHWEST AND A PORTION 
OF CENTRAL UTAH THROUGH 900 AM MONDAY MORNING. SHOWERS AND 
THUNDERSTORMS OVER THE WATCH AREA WILL LIKELY PRODUCE HEAVY 
RAINFALL...WHICH COULD LEAD TO ADDITIONAL FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AND NORMALLY DRY WASHES...AS
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3776 11397 3777 11375 3804 11373 3804 11396

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:05 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 26, 4:05 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT SUN AUG 26 2007

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE SOUTHERN ROCKIES WILL ALLOW
TROPICAL MOISTURE TO SPREAD NORTH ACROSS UTAH THE NEXT COUPLE OF
DAYS. THIS MOISTURE WILL LINGER OVER THE AREA FOR MUCH OF THE COMING
WEEK.

&&

.DISCUSSION...RIDGE AXIS REMAINS OVER COLORADO AND NEW MEXICO THIS
AFTERNOON...ALLOWING MOISTURE TO CONTINUE TO INCREASE OVER THE CWA
IN A SOUTH-SOUTHWESTERLY FLOW. PRECIPITABLE WATER VALUES ARE ALREADY
CLOSE TO AN INCH OR MORE OVER CENTRAL UTAH PER GOES-DERIVED IMAGERY.
THIS MOISTURE ALONG WITH SOME INSTABILITY HAS ALLOWED SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
SOUTHERN...CENTRAL AND EASTERN UTAH. THESE STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL OVER SOUTHERN UTAH...AND THE FLASH FLOOD
WATCH REMAINS IN EFFECT.

A SEPARATE AREA OF THUNDERSTORMS EXTENDING FROM CENTRAL NEVADA INTO
THE WEST DESERTS APPEARS ASSOCIATED WITH AN AREA OF LOW AND MID
LEVEL CONVERGENCE AS THE SOUTHERLY FLOW MEETS WESTERLY FLOW
ASSOCIATED WITH AN UPPER LEVEL TROUGH SLIDING BY THE NORTHERN
INTERMOUNTAIN REGION THIS AFTERNOON AND EVENING. THIS AREA OF
PRECIPITATION COULD REACH THE CENTRAL AND SOUTHERN WASATCH FRONT
THIS EVENING IF IT MAINTAINS ENOUGH INTENSITY. THE UPPER TROUGH IS
ACCOMPANIED BY GUSTY WINDS OVER FAR NORTHERN UTAH. WITH HUMIDITIES
REMAINING LOW OVER NORTHEAST UTAH...THE RED FLAG WARNING REMAINS IN
EFFECT FOR THE NORTHERN WASATCH MOUNTAINS. HOWEVER...IT HAS BEEN
CANCELED FOR NORTHWEST UTAH DUE TO THUNDERSTORM ACTIVITY INCREASING
OVER THE AREA AND RED FLAG CRITERIA WINDS HAVING ONLY BEEN VERY
ISOLATED.

MOISTURE WILL CONTINUE TO SPREAD NORTH ACROSS THE CWA TOMORROW WITH
PRECIPITABLE WATER OF AN INCH OR MORE OVER ALL BUT FAR NORTHERN
UTAH. IN ADDITION...A MIDLEVEL CIRCULATION CURRENTLY OFF THE
CALIFORNIA COAST IS PROGGED TO MOVE ACROSS CENTRAL UTAH TOMORROW.
THIS LOW GETS SHEARED OUT AS IT MOVES INLAND...BUT SHOULD MAINTAIN
ENOUGH ENERGY TO PROVIDE SOME LIFT TO ENHANCE THE CONVECTION FOR
TOMORROW. EXPECT ANOTHER ACTIVE DAY OF CONVECTION AGAIN
TOMORROW...BUT STORMS COULD BE A BIT MORE INTENSE THAN TODAY.
ALSO...EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER OVER MANY
AREAS...ESPECIALLY OVER THE NORTH.

HIGH PRESSURE SHIFTS WESTWARD AGAIN ON TUESDAY...WHICH WILL CUT OFF
THE MOISTURE FLOW. HOWEVER...MOISTURE WILL CONTINUE TO LINGER
UNDERNEATH THE RIDGE FOR A FEW MORE DAYS. THE RESULT WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST THURSDAY FOR MOST
AREAS. A COUPLE OF WEAK SHORTWAVE DISTURBANCES MAY MAKE THEIR WAY
THROUGH THE RIDGE AND HELP ENHANCE PRECIPITATION DURING THIS
PERIOD...OTHERWISE MOST OF THE THUNDERSTORMS SHOULD BE DIURNAL IN
NATURE. TEMPERATURES WILL GRADUALLY TREND UPWARD FROM TUESDAY
THROUGH THE END OF THE WEEK AS HIGH PRESSURE STRENGTHENS OVER THE
AREA.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE OVER THE SLC
TERMINAL THROUGH THIS EVENING BEFORE SOUTHERLY DRAINAGE WINDS RETURN
AT THE USUAL 03-04Z TIMEFRAME. HOWEVER...THERE IS A 40 PERCENT
CHANCE THAT THE WINDS COULD BECOME GUSTY AND ERRATIC DUE TO NEARBY
THUNDERSTORMS...MAINLY BETWEEN 00-04Z.

&&

.FIRE WEATHER...THE RED FLAG WARNING FOR NORTHWEST UTAH FIRE ZONE
420 HAS BEEN CANCELED. ROSEBUD RAWS HIT CRITERIA FOR ONE HOUR BUT
THESE CONDITIONS HAVE BEEN VERY LOCALIZED TODAY. WIDESPREAD RED FLAG
CONDITIONS ARE BEING OBSERVED IN THE BEAR RIVER VALLEY OF RICH
COUNTY AND SURROUNDING MOUNTAINS. THE WARNING FOR FIRE ZONE 426 WILL
CONTINUE UNTIL 9 PM. WET THUNDERSTORMS ARE DEVELOPING TODAY AND ARE
EXPECTED EACH DAY THROUGH MID-WEEK. THIS INCREASE IN MOISTURE SHOULD
PRECLUDE THE NEED FOR RED FLAG WARNINGS AFTER THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 9 PM TONIGHT FOR FIRE WEATHER
     ZONE UTZ426.
     FLASH FLOOD WATCH FROM NOON TO 9 PM TONIGHT FOR ZONES
     UTZ019>021.
WY...NONE.

&&

CHENG/GIBSON

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 4:10 PM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT SUN AUG 26 2007

UTZ001>003-005>007-009-WYZ021-271230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING-
410 PM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
EVENING...WITH A FEW THUNDERSTORMS LINGERING INTO THE OVERNIGHT
HOURS.

A RED FLAG WARNING IS IN EFFECT FOR THE NORTHERN WASATCH MOUNTAINS
DUE TO VERY LOW HUMIDITIES AND GUSTY WESTERLY WINDS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE NORTH ON
MONDAY AND TUESDAY WITH A LINGERING SHOWERS AND THUNDERSTORMS THROUGH
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ004-008-010>015-517-271230-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-
410 PM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND NORTHERN UTAH.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING...WITH
A FEW THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS. SOME
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING SHOWERS AND THUNDERSTORMS OVER CENTRAL UTAH ON MONDAY AND
TUESDAY WITH LINGERING SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WEEK. CHANCES OF HEAVY RAIN WILL INCREASE MONDAY
AND TUESDAY WITH ISOLATED INCIDENTS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ016-019>021-518-271230-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
410 PM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED THIS EVENING
WITH A FEW THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE FAR SOUTHERN ZONES WHERE HEAVY
RAINFALL MAY LEAD TO SCATTERED INCIDENTS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE SOUTH WILL CONTINUE ON
MONDAY AND TUESDAY WITH A LINGERING SHOWERS AND THUNDERSTORMS THROUGH
THE REMAINDER OF THE WEEK. CHANCES OF HEAVY RAIN WILL CONTINUE MONDAY
AND TUESDAY WITH INCIDENTS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 26, 5:10 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             OREM                    40.30N 111.70W
08/26/2007  E0.50 INCH       UTAH               UT   TRAINED SPOTTER

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:21 AM MDTFlash Flood WarningSLCWashington4 hr
Aug 27, 8:30 AM MDTFlash Flood WarningSLCIron, Kane, Washington3 hr
Aug 27, 1:24 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 27, 1:24 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 27, 1:35 PM MDTFlash Flood WarningSLCKane3 hr
Aug 27, 1:55 PM MDTFlash Flood WarningSLCPiute10 min
Aug 27, 4:27 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.